Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 151, NWS Wichita, KS

June 21, 2022Sedgwick County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 21, 2022, 5:11 PM CDT for Sedgwick County, Sumner County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2022, 5:11 PM CDT (22:11 UTC)
Expired
Jun 21, 2022, 5:28 PM CDT
In force
17 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 14 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2213 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

175 
WUUS53 KICT 212211
SVRICT
KSC173-191-212245-
/O.NEW.KICT.SV.W.0151.220621T2211Z-220621T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
511 PM CDT Tue Jun 21 2022

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Sedgwick County in south central Kansas...
  North central Sumner County in south central Kansas...

* Until 545 PM CDT.

* At 510 PM CDT, a severe thunderstorm was located near Clearwater,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Wichita, Haysville, Clearwater, West Wichita, Eisenhower National
  Airport, Mcconnell Air Force Base, South Wichita and Oaklawn.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 4.
 Interstate 35 between Mile Markers 35 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3744 9735 3744 9757 3771 9752 3764 9726
TIME...MOT...LOC 2210Z 203DEG 17KT 3751 9744 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DARMOFAL
1 follow-up statement
247 
WWUS53 KICT 212228
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
528 PM CDT Tue Jun 21 2022

KSC173-191-212238-
/O.CAN.KICT.SV.W.0151.000000T0000Z-220621T2245Z/
Sedgwick KS-Sumner KS-
528 PM CDT Tue Jun 21 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEDGWICK AND
NORTH CENTRAL SUMNER COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with thunderstorms in the area.

LAT...LON 3744 9735 3744 9757 3771 9752 3764 9726
TIME...MOT...LOC 2226Z 203DEG 17KT 3759 9740 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:49 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 21, 3:49 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
349 PM CDT Tue Jun 21 2022

.SHORT TERM...(This evening through Friday night)
Issued at 349 PM CDT Tue Jun 21 2022

Highlights:

1) Chances for showers and storms Tuesday-Thursday

2) Cooler on Wednesday and hot for Friday

Challenges:

1) Precipitation chances

2) Temperatures on Wednesday

Changes: Modified precip chances & decreased temperatures on
Wed

A ridge still stretches from Ontario/Quebec to the Gulf of Mexico
and has started to gradually shift its southern section to the west
in the upper levels. In the lower levels, it has lost its
amplification with a high pressure system over the southeast
CONUS. This loss in amplification is thanks to shortwave tracking
east over southern Manitoba into Ontario while another wave is off
of the California coast.

There is a cold front from the Panhandles to north central Kansas
into central Iowa. This front will result in chances for showers and
storms to develop near the front during the afternoon and evening
hours with the assistance from daytime heating. Scattered showers
and storms have started to pop up in southwest Kansas into the
Panhandles this afternoon close to that front. Additional isolated
convection is occurring and anticipated through the evening in
south central Kansas as radar has started to show as of this
issuance in part with an uncapped airmass and temperatures near
100 degrees. The better chances remain to be in the evening
generally along and north of U.S. Highway 56. If the front sags
further south, then there may be a need to increase the chances in
south central and southeast Kansas. As mentioned in the previous
discussion, the possibility exists for a few strong to marginally
severe wind gusts with some of the storms given the forecast
soundings in the shape of an inverted v. The Storm Prediction
Center has upgraded their previous marginal risk (covering north
central and northeast KS) to now include a slight risk swath from
Salina/Lindsborg to Leavenworth to near Davenport, IA. Strong wind
gusts are the main concern, but initial cells could have hail up
to nickel to quarter size. There is potential for training storms
with the activity; precipitable water values are forecast to be
above normal aiding the rainfall efficiency thus heavy rainfall
amounts and possibly localized flooding. It has been dry in many
locations for nearly two weeks according to the Kansas Mesonet
(11-13 days since 0.1") with soils ready to soak up needed
moisture though.

The high pressure system will continue a westward movement; this
high should camp out over the southern CONUS. The front is expected
to stay around bringing another round of potential showers and
thunderstorms on Wednesday. Scattered coverage reduces the
confidence for any given location and its respective chances to have
meaningful moisture. A few strong storms are possible with gusty
winds again being the bigger threat; small hail cannot be ruled out
though. Cloud cover, precipitation and cooler air will be factors in
keeping temperatures lower especially in north central Kansas;
models are trending in a cooler direction thus temperatures were
modified by a couple of degrees. Since there is still a range, it
was decided to stay close to the collective model median/average.

Warm air advection will push temperatures up again for Thursday west
of Interstate 135. There will be lingering chances for showers and
storms into Thursday. Additional warm air advection brings an even
greater rise to temperatures to end the week with highs from 95 in
southeast Kansas to 106 in south central Kansas. Wichita has a
chance to break their record high of 103 from 1980 but that is the
only site in range at this moment. A weak wave is anticipated to
track across the Plains Friday bringing another chance of showers
and storms in northern Kansas during the evening/overnight.

.LONG TERM...(Saturday through Tuesday)
Issued at 349 PM CDT Tue Jun 21 2022

Highlights:

1) Chances for showers and storms Saturday into early Sunday

2) Cool down Sunday and Monday

Challenges: Precipitation chances and temperatures

There is a shortwave that will track across the Northern Plains
Saturday into early Sunday bringing the subsequent chances for
showers and storms. Strong storms cannot be ruled out with this
activity. It will be this system that should push a bit of cooler
air in behind it. This cool air advection will drop temperatures on
Sunday to the mid 70s to mid 80s. Forecast highs for Sunday and
Monday have once again been decreased given the latest guidance;
most will probably not complain about this break in the heat.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1222 PM CDT Tue Jun 21 2022

Main aviation concern will be storm chances this
afternoon/evening.

Cold front currently stretches from near or just north of I-70 and
is expected to slowly sag south this evening. Meanwhile, water
vapor imagery shows an upper impulse lifting north across northern
NM that is embedded in the plume of higher moisture. Current
thinking is that storms will develop late this afternoon and early
this evening across west-central KS, generally along the front
as capping continues to erode. Confidence is low on the coverage,
so will just run with VCTS for now and see how things develop.
Main threat with the storms will be downburst winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  90  71  93 /  30  30  20  20
Hutchinson      70  87  69  93 /  40  30  20  20
Newton          71  88  71  91 /  40  30  20  20
ElDorado        72  88  71  88 /  30  30  20  20
Winfield-KWLD   72  91  71  93 /  20  30  20  10
Russell         68  85  68  94 /  50  40  30  30
Great Bend      68  86  68  95 /  50  40  30  20
Salina          70  87  71  93 /  50  40  30  40
McPherson       70  86  69  91 /  50  30  30  30
Coffeyville     72  92  72  90 /  10  20  20  20
Chanute         73  88  71  88 /  20  20  20  30
Iola            72  87  71  87 /  30  30  20  30
Parsons-KPPF    72  90  72  89 /  10  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...VJP
LONG TERM...VJP
AVIATION...RBL
Hazardous weather outlook, Jun 21, 4:09 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
409 PM CDT Tue Jun 21 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
409 PM CDT Tue Jun 21 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Evening into Tonight

Thunderstorm chances will gradually increase this evening into
tonight. A few strong storms are possible with wind gusts of 50 to
60 mph and penny sized hail being the main concerns. Localized
flooding could become a concern tonight from training storms.

Heat indices of around 100 degrees are expected into the early
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances will continue across the region for Wednesday
through Thursday. There are additional chances for storms Friday
night in north central Kansas and across the area Saturday through
early Sunday. A few strong storms with wind gusts to 50 mph, small
hail and locally heavy rainfall are possible through this period.

On Friday, there will be afternoon heat indices of 100 to 105. Heat
indices on Saturday are anticipated to be around 100 in portions of
south central and southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jun 21, 4:16 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Wichita KS
416 PM CDT Tue Jun 21 2022

KSZ047-212145-
Barton KS-
416 PM CDT Tue Jun 21 2022

...A strong thunderstorm will impact portions of western Barton
County through 445 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm just
west of Albert, or over Shaffer, moving northeast at 20 mph. Another
strong storm was 7 miles northwest of Pawnee Rock.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pawnee Rock, Albert, Olmitz and Galatia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 9903 3870 9882 3826 9894 3826 9903
TIME...MOT...LOC 2115Z 217DEG 17KT 3846 9904

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DARMOFAL
Special weather statement, Jun 21, 4:49 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
449 PM CDT Tue Jun 21 2022

KSZ047-212215-
Barton KS-
449 PM CDT Tue Jun 21 2022

...A strong thunderstorm will impact portions of northwestern Barton
County through 515 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Olmitz, or 7 miles west of Hoisington, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hoisington, Olmitz, Galatia and Susank.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 9896 3870 9865 3850 9871 3835 9896
      3858 9904 3860 9903
TIME...MOT...LOC 2149Z 217DEG 17KT 3856 9891

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DARMOFAL
Special weather statement, Jun 21, 5:00 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
500 PM CDT Tue Jun 21 2022

KSZ083-092-212230-
Sumner KS-Sedgwick KS-
500 PM CDT Tue Jun 21 2022

...A strong thunderstorm will impact portions of south central
Sedgwick and northwestern Sumner Counties through 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm just
south of Clearwater, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Derby, Clearwater, Conway Springs, Viola and Riverdale.

This includes Interstate 35 between Mile Markers 32 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3734 9741 3737 9775 3753 9764 3753 9725
TIME...MOT...LOC 2159Z 219DEG 15KT 3745 9746

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 4:16 PM CDTSpecial Weather StatementICTBarton29 min
Jun 21, 4:49 PM CDTSpecial Weather StatementICTBarton26 min
Jun 21, 5:00 PM CDTSpecial Weather StatementICTSumner30 min
Jun 21, 5:18 PM CDTSevere Thunderstorm WarningICTBarton42 min
Jun 21, 5:24 PM CDTSpecial Weather StatementICTGreenwood36 min
Jun 21, 5:30 PM CDTSpecial Weather StatementICTButler, Sedgwick30 min
Jun 21, 5:49 PM CDTSevere Thunderstorm WarningICTEllsworth41 min
Jun 21, 6:04 PM CDTTornado WarningICTEllsworth14 min
Jun 21, 6:15 PM CDTSevere Thunderstorm WarningICTButler, Greenwood45 min
Jun 21, 6:25 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Saline50 min
Jun 21, 6:42 PM CDTAreal Flood WarningICTButler, Greenwood13 hr
Jun 21, 6:45 PM CDTAreal Flood WarningICTEllsworth4 hr
Jun 21, 6:57 PM CDTSevere Thunderstorm WarningICTButler, Greenwood48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.